The Miley Cyrus Sinus Fracas
Let us dispense with the obvious first: I am not an avid follower of millennial pop stars. But I did hear a lot this week about the putative queen of this group, Miley Cyrus, whose sinus infection has apparently blossomed into a full-blown allergic reaction due to the prescription antibiotics she received.
It is a rare teachable moment whenever the chance arises to say “Miley Cyrus” and “antibiotic allergies” in the same sentence. This particular case is a nice lesson in the dangers of prescribing powerful antibiotics to young adults who have never been exposed to that particular class of medications.
ENTs and general practitioners do their best to weed out any obvious adverse interactions when we prescribe drugs, typically by asking about allergies. But self-reporting is a woefully limited system – absent prior exposure, one can never know whether a new drug will inflames a severe autoimmune backlash. In Ms. Cyrus’s case, that medication was Cephalexin, which has been known, in certain people, to produce precisely the symptoms she experienced.
The moral: monitor new medications carefully, speak up if you are new to this or that pill, and seek out a full allergy testing regimen if you don’t know what is causing your distress. My LA sinus office can help.